Ohio, 2011

Flash Flooding and Hail in Ohio, July 3, 2011

July 3, 2011 · NWS RLX · 4 events in 3 counties and zones

A moist and unstable environment was aided by daytime heating to create thunderstorms in the afternoon. Later that evening, some repetitive storms caused localized flooding in northern Athens County and adjacent Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A moist and unstable environment was aided by daytime heating to create thunderstorms in the afternoon. Later that evening, some repetitive storms caused localized flooding in northern Athens County and adjacent Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 1:39 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 3, 1:39 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT SUN JUL 3 2011

.SYNOPSIS...
COLD FRONT SLOWLY SAGS SOUTH INTO THE AREA TONIGHT...AND LINGERS
IN THE SOUTH MONDAY. WEAK HIGH PRESSURE PREVAILS TUESDAY AND WEDNESDAY.
ANOTHER COLD FRONT BRINGS CHANCES FOR PRECIPITATION THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
CURRENT LAPS DATA SHOWING A SURFACE LOW OVER SOUTHEAST OHIO...WITH
A PRESSURE TROUGH EXTENDING INTO SOUTHWEST OHIO AND SOUTHERN
INDIANA. THIS IS PRIDING CONVERGENCE...AND VISIBLE SATELLITE
IMAGERY SHOWING ENHANCEMENT IN THE TOWERING CUMULUS CLOUDS. THE
FIRST ECHOES OF THE AFTERNOON NOW SHOWING UP ON RADAR IN ILN
TERRITORY...AND EXPECTED SHORTLY IN OUR SOUTHEAST OHIO COUNTIES.

THE BIGGEST QUESTION IN THE FORECAST THROUGH THE EARLY PART OF
TONIGHT IS THE COVERAGE OF THE THUNDERSTORMS. IN EFFORTS TO GO
WITH A DETERMINISTIC FORECAST...KEEP THE LIKELIES IN THE NORTHERN
CWA THIS AFTERNOON...AND CLOSER TO THE MOUNTAINS THIS EVENING.
NOT A LOT OF CONCERN FOR SEVERE WEATHER HERE WITH WATER LOADING IN
A HIGH PRECIPITABLE WATER SOUNDING AND WEAK FLOW ALOFT.

THE FRONT/PRESSURE TROUGH BECOMES DIFFICULT TO TRACK INTO THE
OVERNIGHT...BUT DO HAVE IT MOVING INTO THE SOUTHERN AND EASTERN
PORTIONS OF WEST VIRGINIA. LEAVE SLIGHT CHANCE POPS IN GIVEN THIS
BOUNDARY...BUT TRY TO CLEAR THE SKY TO A DEGREE BEHIND THE FRONT.

A COUPLE OF WEAK SHORT WAVE TROUGH AXES APPEAR IN THE NORTHWEST
FLOW ALOFT MONDAY. THESE ARE NOT OVERLY IMPRESSIVE FEATURES...AND
NEITHER IS THE AVAILABLE MOISTURE...BUT HAVE OPTED FOR SLIGHT
CHANCE INTO MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MODELS ARE IN DESCENT AGREEMENT SHOWING AN H5 HEIGHT SHORT WAVE
ACROSS THE OH VALLEY BY TUESDAY 18Z. HOWEVER...DIFFERENCES EXIST
IN THE STRENGTH AND POSITION OF THE ASSOCIATED VORTICITY MAXIMUM.
WHILE THE GFS BRINGS AN ELONGATED VORTICITY FEATURE FROM CENTRAL
KY...NORTHEAST ACROSS WV...CONTINUING INTO SOUTHERN PA...THE CMC
AND ECMWF SHOW THIS VORT FEATURE FURTHER SOUTH ALONG KY EAST
NORTHEAST ACROSS EXTREME SOUTHERN WV. THE NAM IS THE WEAKER OF ALL
MODELS WITH A VERY DIFFUSED VORT FEATURE. BLENDED GFS/CMC
SOLUTIONS...ALLOWING POPS AND ASSOCIATED WEATHER TO EXIT THE
CENTRAL AND SOUTHERN SECTIONS MONDAY NIGHT.

WITH DRY AIR COLUMN EVIDENT IN MODEL SOUNDINGS...AND LACK OF
FORCING...OPTED TO KEEP DRY WEATHER TUESDAY AND WEDNESDAY AS A
WEAK HIGH PRESSURE DEVELOPS.

HIGH PRESSURE WILL LIKELY SETTLE IN BEHIND THE SHORT WAVE FOR
TUESDAY...WITH DRY WEATHER AND NEAR SEASONAL TEMPERATURES.

TEMPS WILL BE NEAR SEASONAL LEVELS...DUE MAINLY TO CLOUDS AND
SHOWERS SOUTH...TO SLIGHTLY COOLER AIR NORTH FOR TUESDAY.

WARMER THAN NORMAL TEMPERATURES EXPECTED WEDNESDAY PER PLENTY OF
SUNSHINE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODEL TRY TO BRING ANOTHER BROADER BUT WEAKER H5 TROUGH INTO THE
AREA...UNDER NORTHWEST FLOW WEDNESDAY NIGHT. A COLD FRONT WILL
FOLLOW WITH ADDITIONAL H5 SHORT WAVES ON THURSDAY. KEPT CHANCE
POPS FOR NOW IN DAY 4 AS MODELS CONTINUES TO HAVE A GOOD GRIP ON
THESE SYSTEMS.

DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT
AND EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND.

WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CHALLENGING TAFS TODAY WITH THE CONVECTIVE POTENTIAL AND TIMING.
DO HAVE TEMPO TSRA CB IN A FEW SITES...MAINLY NORTH THROUGH THE
EVENING TIME PERIOD. WITH CONVECTION ALREADY FIRING...THIS SEEMS
REASONABLE. NOT EXPECTING MUCH IN THE WAY OF WIND OR HAIL...GIVEN
THE SATURATED SOUNDINGS AND HIGH FREEZING LEVELS.

DO HAVE SOME CLEARING LATE TONIGHT AS THE CONVECTION CEASES AND
THE CONVECTIVE DEBRIS EVAPORATES...SO SOME LATE IFR IS NOT OUT OF
THE QUESTION WITH VALLEY FOG.

ALTHOUGH HAVE SOME SLIGHT CHANCE POPS INTO MONDAY...VFR IS
EXPECTED TO PREVAIL THROUGH 18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: CONVECTIVE TIMING AND COVERAGE...AND THE QUESTION
OF FOG DEVELOPMENT LATE TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z MONDAY...
IFR OR WORSE FOG EXPECTED AGAIN FOR MOST VALLEYS DURING PREDAWN
HOURS TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Jul 3, 2:43 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
343 AM EDT SUN JUL 3 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-040745-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
343 AM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 137 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Washington

When
July 3, 2:43 PM EST
Where
Washington County, Lowell
Measured
0.88 in hail
Reported by
Public
Coordinates
39.530, -81.500

Hail, Washington

When
July 3, 3:23 PM EST
Where
Washington County, 5 mi NNW of Newport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.467, -81.686

Flash Flood, Athens

When
July 3, 8:45 PM EST to 9:45 PM EST
Where
Athens County, 0.13 mi NNE of Oakdale to 0.93 mi ENE of Palos
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.522, -82.100

A rain gauge near Trimble measured 2.6 inches of rain between 1945E and 2045E. Meanwhile, just a trace of rain fell further south, in the town of Athens. Jacksonville Road was closed due to high water. A strong rise, on the order of 8 feet in the vertical, occurred on Sunday Creek. Yet, this larger stream remained in its banks.

Flash Flood, Morgan

When
July 3, 8:45 PM EST to 9:45 PM EST
Where
Morgan County, 2.89 mi NNE of Bishopville to 3.37 mi WSW of Mountville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.561, -82.037

Rains of 2 to 3 inches fell in an hour. Hyde Fork flooded portions of Route 329.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320353, 320355, 320362, 320369.